Alabama, 2012Flash Flooding in Alabama, July 18, 2012
July 18, 2012 · NWS BMX · 2 events in 2 counties and zones
On Wednesday, July 18, a weakening mesoscale convective vortex (MCV) moved southward into northeast central Alabama from southeast Tennessee. By mid morning, the boundary interacted wtih surface heating and deep moisture, triggering thunderstorm redevelopment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Wednesday, July 18, a weakening mesoscale convective vortex (MCV) moved southward into northeast central Alabama from southeast Tennessee. By mid morning, the boundary interacted wtih surface heating and deep moisture, triggering thunderstorm redevelopment. These storms produced heavy rainfall and flooding across portions of the Birmingham metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 18, 9:30 AM CST, 15 minutes earlier.
Area forecast discussion, Jul 18, 9:30 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 AM CDT WED JUL 18 2012
.UPDATE...
FOR MORNING TRENDS.
&&
.DISCUSSION...
CONVECTION IS ONGOING OVER PORTIONS OF THE CENTRAL CWA AND
BECOMING MORE WIDESPREAD AS OUTFLOW BOUNDARIES CONTINUE TO
INTERACT AND MOVE INTO AREAS WITH HIGHER INSTABILITY. ELECTED TO
RAISE POPS...ESPECIALLY IN THE SOUTHERN REGIONS OF THE CWA TO
REFLECT THIS. ADDITIONALLY, A MCS IS CURRENTLY MAKING ITS WAY INTO THE
EXTREME NORTHEASTERN PORTIONS OF THE CWA. HIGH TEMPS FOR TODAY
HAVE BEEN LOWERED DUE TO INCREASED CLOUD COVER AND COVERAGE OF STORMS.
UPDATES ARE OUT.
&&
.AVIATION...
12Z TAF DISCUSSION.
WHAT IS LEFT OF A CONVECTIVE COMPLEX THAT HAS MOVED ACROSS
NORTHEASTERN ALABAMA OVERNIGHT IS SLOWLY MOVING SOUTHWESTWARD TOWARD
KBHM. A FEW HOURS OF LIGHT RAIN WILL BE POSSIBLE FOR KBHM THROUGH
THE MORNING HOURS...BUT DISSIPATE BY MID-MORNING. ELSEWHERE...A FEW
LOW CLOUDS HAVE IMPACTED THE TERMINAL AT KTOI...AND HAVE GONE WITH A
TEMPO GROUP OF LIFR CIGS FROM 12Z TO 13Z...LIFTING AFTER SUNRISE.
VFR CONDITIONS WILL PREVAIL ELSEWHERE WITH SHOWERS AND THUNDERSTORMS
EXPECTED TO QUICKLY FORM THROUGH THE LATE MORNING AND EARLY
AFTERNOON HOURS. STORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS EASTERN
ALABAMA EARLY THIS MORNING...AND HAVE OPTED TO INCLUDE VCTS IN THE
TAF FOR KANB TO START THE PERIOD. VCTS WAS INCLUDED FOR ALL TAF
SITES THROUGH THE AFTERNOON...WITH GRADUAL DECREASE IN STORM
COVERAGE EXPECTED BY THE EVENING HOURS TONIGHT. HOWEVER...SHOWER AND
THUNDERSTORM COVERAGE IS EXPECTED TO BE GREATER ACROSS THE EAST AND
SOUTHERN PORTIONS OF THE STATE. THEREFORE...VCTS WAS LEFT IN THE TAF
FOR THE REMAINDER OF THE PERIOD FOR KANB...KMGM...AND KTOI.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BMW
Hazardous weather outlook, Jul 18, 4:56 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 AM CDT WED JUL 18 2012
ALZ011>015-017>050-191100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
556 AM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS...WITH WIND GUSTS GREATER THAN 60
MPH...ARE POSSIBLE FROM NOON THROUGH 9PM TODAY AREAWIDE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 5:59 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 AM CDT WED JUL 18 2012
ALZ029-181245-
RANDOLPH AL-
659 AM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH COUNTY UNTIL
745 AM CDT...
AT 658 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CRYSTAL LAKE...OR 6 MILES SOUTHEAST OF WEDOWEE...
MOVING SOUTHWEST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CRYSTAL LAKE...
CORINTH...
MALONE...
WADLEY...
CONCORD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3311 8543 3311 8565 3324 8565 3336 8541
3322 8528
TIME...MOT...LOC 1159Z 053DEG 12KT 3323 8543
56Flash Flood, Shelby
- When
- July 18, 9:45 AM CST to 2:00 PM CST
- Where
- Shelby County, 0.69 mi S of Siluria to 0.82 mi S of Siluria
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 33.220, -86.830
Heavy rains caused flash flooding in an area between Thompson Road, Pacific Drive and Caribbean Circle. A small drainage ditch overflowed from excessive rainfall, causing water generally 4 to 6 feet deep to flood the basements of many homes. Eight homes and five cars were damaged. Several of the cars were picked up and moved several feet by the rising water. The Thompson High School gym basement was also flooded.
Flash Flood, Jefferson
- When
- July 18, 10:50 AM CST to 1:00 PM CST
- Where
- Jefferson County, 1.38 mi N of Crocker Jct to 1.2 mi N of Crocker Jct
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.670, -86.820
Flowing water up to 8 inches deep was reported across the northbound lanes of U.S. Highway 31, near the Gardendale Post Office.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406635, 406637.